Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 16, 2007

June 16, 2007 · NWS MPX · 7 events in 3 counties and zones

Another round of warm frontal induced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Another round of warm frontal induced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 2:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 2:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT SAT JUN 16 2007

.DISCUSSION...
DVLPG WARM FRONT EVIDENT ON SATELLITE PICS AND SURFACE DATA PLOTS
ACRS NORTHERN NEBRASKA INTO IOWA. THIS FRONT IS EXPECTED TO MOVE
NORTH ACROSS SOUTHERN MN OVERNIGHT BRINGING PWAT VALUES FROM 1.1
TO 1.6 INCHES AFTER MIDNIGHT. THIS WILL MEAN A FAIRLY DECENT SHOT
AT SOME PRECIPITATION OVERNIGHT FOR MOISTURE STAVED PORTIONS OF
SOUTHERN MINNESOTA.

THE WARM FRONT MOVES INTO NORTHERN MN ON SUNDAY AS A SEASONALLY
DEEP SURFACE LOW MOVES INTO EASTERN NORTH DAKOTA BY MIDDAY.
SURFACE WINDS SHOULD REALLY PICK UP AFTER SUNRISE SUNDAY AND WIND
SPEEDS MAY BE ENOUGH FOR A WIND ADVISORY. LATER SHIFTS WILL NEED
TO MONITOR.

AFTER SUNDAY...COLD AIR PUSHES IN BEHIND COLD FRONT THAT IS
EXPECTED TO SWEEP ACROSS MN BY LATE MONDAY MORNING LEAVING OUR
CWA WITH 1000-500 MB THICKNESSES THAT ARE 210 METERS LOW THAN
THOSE ON SUNDAY BY TUESDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/ QUASI-STATIONARY PRESENTLY
STRETCHING FROM A KBKX TO KLSE LINE. BOUNDARY WILL BEGIN TO
MIGRATE NORTH AS A WARM FRONT AFTER 00Z...AND PROCEED TO A KVVV TO
KMSP LINE BY 06Z. SHRA AND TSRA WIL DEVELOP ALONG AND JUST SOUTH
OF THE FRONT...IN CONJUCTION WITH THE PASSAGE OF A MID LEVEL
TROUGH BEGINNING ACROSS WESTERN MN LATE THIS AFTN...AND CONTINUING
INTO EAST CENTRAL MN BY 09Z. VFR CONDITIONS WIL CONTINUE OVR
EASTERN TAFS UNTIL 04-08Z...WITH MVFR CONDITIONS UNTIL 07Z...AND
BACK TO VFR CONDITIONS THEREAFTER. SOUTHERLY WINDS WILL INCREASE
MARKEDLY OVR ALL MN ZONES BY 15Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 16, 4:13 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 AM CDT SAT JUN 16 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
513 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE MORNING AND EARLY
AFTERNOON HOURS ACROSS MAINLY SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED...BUT SOME OF THE
STRONGER STORMS COULD PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING
AREAS. EXERCISE CAUTION IF YOU ENCOUNTER A FLOODED ROADWAY...AND
REPORT THE FLOODING IMMEDIATELY TO LOCAL LAW ENFORCEMENT.

ADDITIONAL THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS ACROSS PORTIONS OF WESTERN MINNESOTA. A SLIGHT RISK
OF SEVERE WEATHER EXISTS TO THE WEST OF A LINE FROM MONTEVIDEO TO
LONG PRAIRIE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GREATER CHANCE FOR MORE WIDESPREAD SEVERE WEATHER EXISTS SUNDAY
NIGHT AND INTO MONDAY MORNING...AS A COLD FRONT SWEEPS EASTWARD
ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING OVER THE CENTRAL AND EASTERN DAKOTAS.
PORTIONS OF WEST CENTRAL MINNESOTA APPEAR MOST LIKELY TO RECEIVE
SEVERE WEATHER...ALTHOUGH AT THIS TIME...LOCATIONS TO THE NORTH
AND WEST OF A LINE FROM REDWOOD FALLS TO CAMBRIDGE ARE IN THE
SLIGHT RISK AREA. ONCE AGAIN...LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN WILL BE THE MAIN SEVERE WEATHER THREATS.

ISOLATED SEVERE THUNDERSTORMS MAY ALSO OCCUR OVER PORTIONS OF
WEST CENTRAL WISCONSIN DURING THE EARLY AFTERNOON HOURS
MONDAY...BEFORE THE COLD FRONT FULLY PASSES THE AREA. LOCATIONS
THAT COULD SEE THESE STORMS ARE TO THE EAST OF A LINE FROM
ELLSWORTH TO RICE LAKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT AND
MONDAY MORNING OVER PORTIONS OF WESTERN AND CENTRAL MINNESOTA.
SEVERE WEATHER MAY ALSO OCCUR LATER TONIGHT...AND AGAIN ON MONDAY
AFTERNOON...BUT THE NEED FOR WIDESPREAD ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

KAT

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
June 16, 4:30 PM CST
Where
Redwood County, 3 mi SSW of Clements
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.340, -95.073

Three to four inch diameter tree branch felled.

Thunderstorm Wind, Brown

When
June 16, 4:40 PM CST
Where
Brown County, Springfield
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.250, -94.970

Large trees down, along with numerous branches from 3 inches to 15 inches in diameter.

Hail, Brown

When
June 16, 4:50 PM CST
Where
Brown County, Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -94.970

Funnel Cloud, Freeborn

When
June 16, 7:43 PM CST
Where
Freeborn County, 2 mi SW of Clarks Grove
Reported by
Trained Spotter
Coordinates
43.750, -93.348

Funnel cloud was in dissipation stage.

Hail, Freeborn

When
June 16, 7:43 PM CST
Where
Freeborn County, 2 mi SW of Clarks Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.750, -93.348

Funnel Cloud, Freeborn

When
June 16, 7:46 PM CST to 8:00 PM CST
Where
Freeborn County, Geneva to 3 mi ENE of Geneva
Reported by
Trained Spotter
Coordinates
43.820, -93.270

Funnel cloud tracked by several spotters.

Thunderstorm Wind, Freeborn

When
June 16, 7:50 PM CST
Where
Freeborn County, 3 mi SE of Geneva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.789, -93.228

Four to six inch diameter branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46787, 46789, 46784, 46759, 46786, 46777, 46792.